Hail, Mahaska
- When
- March 27, 7:25 AM CST
- Where
- Mahaska County, 2.68 mi WSW of Peoria
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.460, -92.850
One inch diameter hail was reported by KCCI TV.
Strong warm air advection was in place over Iowa as low pressure intensified over the southern Plains. A polar cold front extended from the Ohio River Valley, southwest through Missouri, into the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong warm air advection was in place over Iowa as low pressure intensified over the southern Plains. A polar cold front extended from the Ohio River Valley, southwest through Missouri, into the low. Elevated thunderstorms formed over southern Iowa during the overnight and early morning hours of the 27th. Many of them produced one quarter to one half inch diameter hail. One of the storms became severe over Mahaska County and produced one inch diameter hail northeast of Pella.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 2:40 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT THU MAR 27 2008 .SHORT TERM...TODAY LIGHT SNOW IS ONGOING EARLY THIS MORNING ACROSS THE NORTHERN HALF OF IOWA. ALONG HIGHWAY 30 THE RAIN HAS STARTED TO MIX WITH OR CHANGE OVER TO SNOW. SOME LOCATIONS IN THE ADVISORY AREA HAVE RECEIVED 2 TO 3 INCHES SO FAR WITH ANOTHER 1 TO 2 POSSIBLE. FARTHER SOUTH...BETWEEN THE HIGHWAY 3 AND HIGHWAY 30 CORRIDORS...AMOUNTS SHOULD RANGE FROM 1 TO 3 INCHES. SNOW WILL TAPER OFF QUICKLY THIS AFTERNOON AS FORCING WANES...AND HAVE DECIDED TO EXPIRE THE ADVISORY IN THE FAR NORTH AT 18Z INSTEAD OF 00Z THIS EVENING. .LONG TERM...TONIGHT-MONDAY HIGH PRESSURE OVER THE NORTHERN PLAINS WILL CONTINUE TO PUSH SOUTH THIS EVENING AND OVERNIGHT BRINGING DRIER AIR TO THE STATE AND DIMINISHING PRECIPITATION CHANCES. SIGNIFICANT DRYING OCCURS IN THE MID LEVELS AND DESPITE ONE MORE SURGE OF QG FORCING WITH FINAL SHORT WAVE PASSING THROUGH...THE DRY AIR WILL LIMIT PRECIPITATION CHANCES. SOME DRIZZLE MAY BE POSSIBLE EARLY THIS EVENING WITH THE LOSS OF ICE INTRODUCTION THOUGH LACK OF FORCING IN THE LOW LEVEL SATURATED LAYER WILL REDUCE THIS RISK AS WELL. THE STATE WILL BE UNDER THE INFLUENCE OF THE CANADIAN HIGH PRESSURE PUSHING THROUGH THE WESTERN GREAT LAKES ON FRIDAY WITH A COOL SOUTHEAST FLOW HOLDING TEMPERATURES IN THE 30S AND 40S. RETURN FLOW COMMENCES ON SATURDAY WITH PRECIPITATION CHANCES INCREASING LATE IN THE DAY OVER THE WEST THOUGH NOT EXPECTING MUCH UNTIL SATURDAY EVENING. THE PRECIPITATION TYPE WILL BE RAIN POSSIBLY ISOLATED THUNDER SOUTH AND CONTINUING THROUGH SUNDAY. HAVE LOWERED HIGHS SUNDAY WITH SOUNDINGS SUGGESTING SATURATED CONDITIONS AND LIMITED MIXING AND RECOVERY FROM MILD MORNING LOWS. UNSEASONABLY COOL STILL ON MONDAY WITH PRECIPITATION CHANCES LINGERING MAINLY OVER THE SOUTHEAST. && .AVIATION...27/06Z LIGHT SNOW WILL CONTINUE ACROSS THE NORTHERN HALF OF IOWA THIS MORNING BEFORE DIMINISHING THIS AFTERNOON. KOTM SHOULD REMAIN ALL RAIN...WHILE KDSM WILL LIKELY BECOME MIXED WITH OR CHANGE OVER TO ALL SNOW BY LATE MORNING. EXPECT MAINLY MVFR CONDITIONS AT KDSM/KOTM...WHILE NORTHERN TAF SITES WILL SEE IFR TO OCCASIONALLY LIFR CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR CERRO GORDO- EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH. LONG TERM...DONAVON SHORT TERM/AVIATION...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 458 AM CDT THU MAR 27 2008 IAZ004>007-015>017-281000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 458 AM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA MAINLY NORTH OF HIGHWAY 18. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE THIS MORNING BEFORE DIMINISHING THIS AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE BY THIS AFTERNOON. A SNOW ADVISORY IS IN EFFECT FOR THE AREA...PLEASE REFER TO WEATHER.GOV/DES MOINES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOWFALL REPORTS ARE ENCOURAGED. IAZ023>028-033>039-044>050-281000- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 458 AM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF SNOW TODAY WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE ALONG WITH LOCALLY HIGHER AMOUNTS. THIS SNOW WILL CAUSE ICY PATCHES ON ROADWAYS AND WALKWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ057>062-070>075-081>086-092>097-281000- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 458 AM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DONAVON
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM SNOW ROCKWELL CITY 42.40N 94.63W
03/27/2008 E0.2 INCH CALHOUN IA LAW ENFORCEMENT
LIGHT DUSTING OF SNOW ACCUMULATING ON GRASS.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM SNOW LIVERMORE 42.87N 94.18W
03/27/2008 E1.0 INCH HUMBOLDT IA LAW ENFORCEMENT
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM HEAVY SNOW HUMBOLDT 42.72N 94.22W
03/27/2008 E0.3 INCH HUMBOLDT IA LAW ENFORCEMENT
LIGHT ACCUMULATION ON GRASS WITH SNOW ONGOING.
&&
RKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM SNOW 1 SSE MASON CITY 43.13N 93.19W
03/27/2008 M1.0 INCH CERRO GORDO IA TRAINED SPOTTER
0450 AM SNOW SAC CITY 42.42N 95.00W
03/27/2008 E0.5 INCH SAC IA LAW ENFORCEMENT
SNOW MIXED WITH RAIN AND SLEET WITH SOME SLICK SPOTS ON
ROADS.
0452 AM SNOW ROCKWELL CITY 42.40N 94.63W
03/27/2008 E0.2 INCH CALHOUN IA LAW ENFORCEMENT
LIGHT DUSTING OF SNOW ACCUMULATING ON GRASS.
0500 AM SNOW POCAHONTAS 42.74N 94.67W
03/27/2008 E0.5 INCH POCAHONTAS IA LAW ENFORCEMENT
CURRENTLY HEAVY SNOW.
0505 AM SNOW EMMETSBURG 43.11N 94.68W
03/27/2008 E1.7 INCH PALO ALTO IA LAW ENFORCEMENT
ONLY LIGHT ADDITIONAL AMOUNTS OVERNIGHT. LIGHT SNOW
ONGOING.
0508 AM SNOW ESTHERVILLE 43.40N 94.83W
03/27/2008 E0.8 INCH EMMET IA LAW ENFORCEMENT
ONE HALF TO ONE INCH ESTIMATED ACCUMULATION MAINLY ON
GRASSY AREAS.
0517 AM SNOW ALGONA 43.07N 94.23W
03/27/2008 E2.3 INCH KOSSUTH IA LAW ENFORCEMENT
2 TO 2.5 INCHES OF SNOW WITH SNOW CONTINUING.
0521 AM SNOW GARNER 43.10N 93.60W
03/27/2008 E1.5 INCH HANCOCK IA LAW ENFORCEMENT
1 TO 2 INCHES OF ACCUMULATION ON GRASS.
0528 AM SNOW LIVERMORE 42.87N 94.18W
03/27/2008 E1.0 INCH HUMBOLDT IA LAW ENFORCEMENT
0529 AM HEAVY SNOW HUMBOLDT 42.72N 94.22W
03/27/2008 E0.3 INCH HUMBOLDT IA LAW ENFORCEMENT
LIGHT ACCUMULATION ON GRASS WITH SNOW ONGOING.
&&
PRELIMINARY SUMMARY OF SNOWFALL AMOUNTS THROUGH 530 AM.
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM SNOW DENISON 42.02N 95.35W
03/27/2008 E1.5 INCH CRAWFORD IA LAW ENFORCEMENT
THUNDERSLEET FOLLOWED BY THUNDERSNOW. HEAVY SNOW ONGOING
WITH 1 TO 2 INCHES ACCUMULATION.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 AM CDT THU MAR 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM SNOW FORT DODGE 42.51N 94.18W
03/27/2008 E1.2 INCH WEBSTER IA BROADCAST MEDIA
SLIGHTLY OVER ONE INCH OF SNOW REPORTED. FROM KCCI TV.
&&
RKThe Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 13:24 UTC.
1 hail. Local standard time, as filed.
One inch diameter hail was reported by KCCI TV.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78168.